Wyoming, 2017

Winter Storm and Heavy Snow in Wyoming, November 16 to 17, 2017

November 16 to 17, 2017 · NWS RIW · 7 events in 7 counties and zones

Another Pacific front with decent jet dynamics brought heavy snow to portions of the western Wyoming mountains and strong winds in portions of central Wyoming. New snowfall amounts eclipsed 18 inches in portions of the western mountains with some notable amounts including 2 feet at the Jackson Hole Ski Resort, 22 inches at Blind Bull Summit in the Salt and Wyoming Range and 20 inches at the Two…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another Pacific front with decent jet dynamics brought heavy snow to portions of the western Wyoming mountains and strong winds in portions of central Wyoming. New snowfall amounts eclipsed 18 inches in portions of the western mountains with some notable amounts including 2 feet at the Jackson Hole Ski Resort, 22 inches at Blind Bull Summit in the Salt and Wyoming Range and 20 inches at the Two Ocean Plateau in Yellowstone Park. Meanwhile, East of the Divide strong winds were the main concern. Wind gusts past 58 mph were recorded in portions of Park, Johnson, Natrona and Fremont Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 15, 10:12 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 15, 10:12 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1012 PM MST Wed Nov 15 2017

.UPDATE...With strong winds showing up close to mountain top level
over the Wind River Mountains and a drying signature showing up on
water vapor imagery, we have decided to upgrade the high wind watch
in the Lander Foothills to a warning.

.SHORT TERM...(This evening through Saturday)
Issued at 129 PM MST Wed Nov 15 2017

Very active period coming up as next storm bears down on the area
later tonight through Friday. Valley rain or rain and snow mixed
moves into the far west tonight with snow in the mountains (above 7K
or so north to 8-8.5k in the sw). Challenging pcpn type forecast
initially in the Jackson valley as temperatures start chilly this
evening before winds mix the atmosphere and likely warm the area up
a few degrees. Could see more snow early then rain later in the
night (with rain/snow mixture above 7k). Mostly rain Thursday then
before colder air with the front arrives in the evening. All snow in
the mountains Thursday above 7-8k (from north to south) with some
decent accumulation. Best snowfall rates still look to be Thursday
night and Friday as cold front and trough dynamics arrive. Steep
lapse rates and low li's will set the stage for these dynamics to
work on along with optimal dendritic growth zone temps where the max
omega is. Snowfall rates could be quite impressive in this period.
Favored WNW areas could see some impressive snowfall rates continue
much of the day Friday (Tetons, Alpine, Togwotee Pass) so extended
the highlights through the afternoon Friday. Added in the rest of
the western mountains to various watches and advisories during this
period. Also decided to throw in the Star Valley for later Thursday
evening through Friday with cold air rushing in and favored moist w-
nw flow with steep lapse rates and low to even slightly negative
li's to aid in heavier snow showers. Thursday is messy in the far nw
(YNP and the Absarokas) as the lower elevations will be more rain
with heavy wet snow in the mountains. Will try to indicate this in
the statement. All areas will changeover to snow at some point
Thursday night with snow (showers) through Friday across much of the
area.

East of the divide, we'll see increasing wind along the Cody
Foothills tonight with potential (likely) mountain wave event as jet
passes just to the north and favorable mountain top flow aids in
rapid increase in foothills winds tonight into Thursday morning.
Winds start to break into the foothills after midnight and then
further onto the lower elevations. At least that's the peak period
from what we're seeing. Continuing until shortly after sunrise.
Another area to be watched is the Lander Foothills from about 09-15z
late tonight/Thursday morning. Similar situation to the Cody
Foothills with favorable sw flow and very strong mountain top flows
that may sink/break into the Lander Foothills as jet support passes
to the north and provided some sinking motion. High wind watch
covers this potential. Wind corridor looks windy tomorrow for all
areas but high wind potential seems marginal. Fales Rock/Camp Creek
and probably Outer Drive in Casper but other areas seem marginal.
Kept the watch out for now to let the next crew give it another
look. Friday will be dramatic change east of the divide after a warm
and windy Thursday. The front will usher in much colder conditions
and areas of snow and strong wind. The I80 corridor looks quite
windy with a period of snow much of Friday. The far north also looks
like another area to watch for accumulating snow. It'll be cold
enough for snow in most everywhere east of the divide Friday so
we'll have to watch for concentrated areas of snow showers and
convergence areas. The nrn front will be pushing south through the
north and into the central zones while the Pacific front ushers in
the cold, westerly winds to the south half (and snow). Clearing
Friday night with a cold start Saturday. Ridging begins to build
then for the remainder of the weekend.

.LONG TERM...(Saturday night through Wednesday)
Issued at 129 PM MST Wed Nov 15 2017

For the second half of the weekend, a flattening ridge will build in
from the west for a dry day on Sunday with seasonably cool
temperatures. Then on Monday, the westerly flow will increase and
become increasingly difluent as the pressure gradient tightens ahead
of the next approaching Pacific trough. The GFS and Canadian are
similar in keeping more of the energy from this next trough across
the Northern Rockies with most of the energy glancing the area on
Monday night with the GFS tracking the trough a little faster than
the Canadian. The Euro splits the energy taking a the southern piece
of energy across the Four corners area. In any event, will keep chc
pops in the far west from Monday through Tuesday night as this weak
trough tracks east across the area as the flow remains zonal. The
precip will fall in  the form of light rain and snow in the lower
elevations and light snow in the mtns. An ACT cool front will drop
down on Tuesday, but since the weather system will originate over
the Pacific, not much of a drop in temps are anticipated. Most of
the energy from this system will remain well to our north with the
mean ridge over the Western United States framed by a long wave
trough off the Pacific coast at 140w and the other over the East
Coast. Next Wednesday will feature dry weather across the CWA as the
ridge retrogrades to the west of us keeping us under nw flow along
with seasonably cool temps (slightly milder than this weekend) and
no precip.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1000 PM MST Wed Nov 15 2017

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

A rain snow mix continues for KJAC late this evening, and is
expected to continue overnight.  Temperatures are expected to remain
at or above freezing around KJAC, so little to some accumulation is
expected, although MVFR with brief IFR conditions should continue
throughout the forecast period.  KBPI and KPNA will see MVFR
conditions with a rain/snow mix from ~15Z Thu through 00Z Fri.  The
pre-frontal pattern should keep SW wind in the upper Green River
basin.  KRKS should remain mostly VFR, with MVFR likely for a few
hours Thursday afternoon and early evening as some banded
precipitation develops over the airport.  Wind gusts at KRKS are
likely to exceed 30 knots.  Mountains will certainly be obscured
throughout the forecast period, and hazardous strong wind is likely
over the higher terrain as well.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

The largest impact during the forecast period will be strong surface
wind and dangerous LLWS around both KCOD and KLND starting 06Z Thu
through 15-18Z Thu.  The rest of the area east of the divide will
see breezy to windy conditions Thursday with gusts over 20 knots,
and possibly over 40 knots around KCPR.  MVFR conditions should
develop around KCOD after 00Z Fri with showers moving off the
mountains to the west. With a most fast SW-W flow, the mountains
will be obscured through the period.

&&

.FIRE WEATHER...
Issued AT 129 PM MST Wed Nov 15 2017

A Pacific front will approach the west tonight and Thursday and
spread mountains snow and lower elevation rain, with snow levels
falling to the valley floors Thursday night (continuing through
Friday). Meanwhile, east of the divide, high winds are likely in the
Lee of the Absarokas tonight, possibly along the Lander Foothills
and from the Red Desert through Natrona County Thursday.
Expect mild temperatures Thursday east of the divide with windy
areas followed by a sharp cool down on Friday with windy conditions
and a chance of snow.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Thursday to 5 PM MST Friday for
WYZ002.

Winter Storm Watch from late Thursday night through Friday afternoon
for WYZ023.

High Wind Watch from Thursday morning through Thursday afternoon for
WYZ019-020.

High Wind Warning from late tonight through Thursday morning for
WYZ018.

Winter Storm Watch from late tonight through Friday afternoon for
WYZ014-024.

Winter Storm Warning from midnight tonight to 5 PM MST Friday for
WYZ012.

Winter Weather Advisory from midnight tonight to 5 PM MST Friday for
WYZ001.

High Wind Warning from 8 PM this evening to 11 AM MST Thursday for
WYZ003.

&&

UPDATE...Hattings
SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...Lipson/McDonald
FIRE WEATHER...Skrbac
Hazardous weather outlook, Nov 15, 10:14 PM MST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1014 PM MST Wed Nov 15 2017

WYZ001>020-022>030-170515-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1014 PM MST Wed Nov 15 2017

...HIGH WIND WARNING FOR THE CODY FOOTHILLS and LANDER FOOTHILLS TONIGHT
AND THURSDAY MORNING...

...WINTER STORM WARNING FOR THE TETONS LATE TONIGHT THROUGH
FRIDAY...

...A VARIETY OF OTHER WINTER HIGHLIGHTS COVER MUCH OF
WESTERN WYOMING THURSDAY THROUGH FRIDAY...

...HIGH WIND WATCHES COVER THE LANDER FOOTHILLS EARLY THURSDAY
AND FROM JEFFREY CITY TO CASPER DURING THE DAY ON THURSDAY...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight

High winds likely for the Cody Foothills and the Lander Foothills.

Snow spreading into the western mountains tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Thursday through Friday morning...Snow continuing in the western
mountains, rain changing to snow in the valleys Thursday night and
Friday. A period of snow is possible along the Interstate 80
corridor Friday and also in the Cody Foothills through the
northern Bighorn Basin over to the Buffalo area.

High winds likely in the Cody Foothills Thursday morning.

High winds are possible across southeastern Fremont County and
Natrona County Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts above
50 mph.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 winter storm, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Yellowstone National Park

When
November 16, 12:00 AM MST to November 17, 3:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in southwestern portions of Yellowstone Park. Some of the highest amounts were at the SNOTEL sites at Two Oceans Plateau and Lewis Lake Divide, where 20 and 17 inches fell respectively. Lesser amounts fell at other sites.

Winter Storm, Teton & Gros Ventre Mountains

When
November 16, 12:00 AM MST to November 17, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in many parts of the Tetons. Some of the highest amounts included 24 inches at the top of Jackson Hole Ski Resort and 18 inches at the Togwotee Pass SNOTEL site.

High Wind, Cody Foothills

When
November 16, 4:47 AM MST
Where
Cody Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A 59 mph wind gust was reported northwest of Clark.

Winter Storm, Salt River & Wyoming Ranges

When
November 16, 5:00 AM MST to November 17, 9:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Salt and Wyoming Ranges. The highest amount reported was 22 inches at Blind Bull Summit.

High Wind, Green Mountains & Rattlesnake Range

When
November 16, 7:10 AM MST to 3:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS sites at Camp Creek and Fales Rock reported several hours of wind gusts past 58 mph; including a maximum of 63 mph at both sites.

High Wind, Lander Foothills

When
November 16, 11:36 AM MST to 1:46 PM MST
Where
Lander Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 62 mph gust was measured along the North Fork of the Popo Agie River. The ASOS at the Lander airport measured a 60 mph gust.

High Wind, Northeast Johnson County

When
November 16, 12:41 PM MST to 3:30 PM MST
Where
Northeast Johnson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The ASOS at the Buffalo measured high wind gusts for three hours, including a maximum wind gust of 68 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723945, 723946, 723948, 723947, 723951, 723950, 723949.